Alert archive / California / High Wind Watches in 2013

High Wind Watch 6, NWS Las Vegas, NV

September 20, 2013Inyo County, California

NWS Las Vegas, NV issued this high wind watch at Sep 20, 2013, 3:00 AM PDT for Inyo County, California. It took effect at Sep 21, 2013, 1:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 20, 2013, 3:00 AM PDT (10:00 UTC)
In effect from
Sep 21, 2013, 1:00 PM PDT
Expired
Sep 20, 2013, 2:47 PM PDT
In force
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2013-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2013-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4270 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Sep 19, 9:14 PM PDT, 5 hours 46 minutes earlier.

Area forecast discussion, Sep 19, 9:14 PM PDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
914 PM PDT THU SEP 19 2013

.SYNOPSIS...CLEAR AND DRY CONDITIONS ARE EXPECTED THROUGH FRIDAY
NIGHT WITH TEMPERATURES A FEW DEGREES ABOVE NORMAL. SOME INCREASE IN
SOUTHERLY WINDS IS FORECAST FOR FRIDAY WITH WINDY CONDITIONS ACROSS
MUCH OF THE AREA ON SATURDAY. COOLER CONDITIONS ALONG WITH A CHANCE
OF A FEW SHOWERS IN THE HIGHER ELEVATIONS OF THE SOUTHERN GREAT
BASIN IS EXPECTED ON SUNDAY. A COLDER SYSTEM WILL BRING ANOTHER
ROUND OF GUSTY WINDS...POSSIBLE SHOWERS AND COOLER TEMPERATURES FOR
THE MIDDLE TO LATTER PART OF NEXT WEEK.
&&

.UPDATE...ALTHOUGH AN 11 MB SFC P-GRAD EXISTS BETWEEN ST GEORGE AND
THE MOJAVE NATIONAL PRESERVE THIS EVENING WHICH WOULD SUGGEST
NORTHEAST WINDS DOMINATING, WINDS HAVE STARTED TO FAVOR MORE TYPICAL
DIURNAL TRENDS ACROSS THE AREA. WINDS ARE STILL EXPECTED TO PICK UP
FROM THE SOUTH TO SOUTHWEST ON FRIDAY AFTERNOON ACROSS THE AREA. WE
MAY GET A FEW AREAS IN THE OWENS VALLEY AND EASTERN SLOPES OF THE
SOUTHERN SIERRA THAT SEE ADVISORY CRITERIA ON FRIDAY AFTERNOON AND
EVENING BASED ON THE NMM MODEL AS WELL AS MET MOS GUIDANCE BUT I
WILL HOLD OFF ON ANY PRODUCTS FOR NOW. SATURDAY AFTERNOON AND
EVENING STILL LOOKS TO BE THE BIGGER WIND EVENT AND I WILL BE
LOOKING AT THE NEED FOR ANY HEADLINES WITH THIS WITH THE EARLY
MORNING PACKAGE. THE CURRENT FORECAST LOOKS IN GREAT SHAPE AND NO
CHANGES WILL BE MADE AT THIS TIME.
&&

.AVIATION...FOR MCCARRAN...WINDS SHOULD FAVOR A SOUTHWEST DIRECTION
OVERNIGHT AT 5-8 KTS. AROUND 16Z FRIDAY WINDS SHOULD TRANSITION TO
AN EAST TO EVENTUALLY SOUTHEAST DIRECTION AT 6-12 KTS WHICH MAY
RESULT IN CONFIGURATION ISSUES BETWEEN CONFIGURATION 2 AND 4. TOWARD
00Z SATURDAY WINDS SHOULD TURN MORE SOUTHERLY. A CLEAR SKY IS
EXPECTED THROUGH FRIDAY EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS SHOULD FAVOR TYPICAL DIURNAL TRENDS OVERNIGHT. ON
FRIDAY WINDS SHOULD PICK UP FROM THE SOUTH BETWEEN 18Z AND 21Z AND
INCREASE TO 6-12 KTS ACROSS THE MOJAVE DESERT AND 10-20 KTS WITH
GUSTS OF 25-35 KTS ACROSS THE SOUTHERN GREAT BASIN. LOCALLY HIGHER
GUSTS ARE POSSIBLE NEAR CANYON OPENINGS IN THE OWENS VALLEY. A CLEAR
SKY IS EXPECTED THROUGH FRIDAY EVENING.
&&

.PREVIOUS DISCUSSION...
ISSUED AT 310 PM PDT THU SEP 19 2013

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. RIDGING THIS AFTERNOON
GIVES WAY TO AN INCREASING SOUTHWEST FLOW ALOFT FRIDAY AND FRIDAY
NIGHT AS A PACIFIC TROUGH APPROACHES THE WEST COAST. A WEAK
SHORTWAVE IS FORECAST TO LIFT ACROSS NORTHERN CALIFORNIA AND NEVADA
LATE FRIDAY WHICH WILL ALLOW FOR AN INCREASE IN SOUTHERLY WINDS. THE
STRONGEST WIND CONDITIONS ARE EXPECTED INITIALLY IN THE NORTHWESTERN
CWA INCLUDING INYO...ESMERALDA...CENTRAL AND SOUTHERN NYE COUNTIES
FRIDAY AFTERNOON AND EVENING. GUSTS TO AROUND 35 MPH POSSIBLE IN
THESE LOCATIONS WITH SOME LOCALIZED GUSTS TO 40 MPH. ELSEWHERE...
INCLUDING PORTIONS OF SAN BERNARDINO...CLARK...LINCOLN AND MOHAVE
COUNTIES WILL SEE GUSTS GENERALLY 20-30 MPH FRIDAY.

TEMPERATURES ON FRIDAY SHOULD BE A FEW DEGREES ABOVE NORMAL.

.LONG TERM...SATURDAY THROUGH THURSDAY...THE PROGRESSIVE PATTERN
REMAINS IN PLAY WITH THE MEDIUM RANGE MODELS IN FAIRLY GOOD
AGREEMENT AT DEPICTING TWO SEPARATE LONGWAVE TROUGHS AFFECTING THE
FORECAST AREA DURING THE PERIOD. THE FIRST COULD BE SEEN ON
SATELLITE IMAGERY OVER THE EASTERN PACIFIC AND ENERGY SLIDING DOWN
FROM THE GULF OF ALASKA WILL ROUND THE BASE OF THE TROUGH AND SWING
IT INLAND SATURDAY. THE MAIN EFFECT OF THIS SYSTEM WILL BE
INCREASING WINDS ACROSS THE REGION SATURDAY AFTERNOON AND
EVENING...SIMILAR TO WHAT OCCURRED ON TUESDAY. HOWEVER...THE BASE OF
THE TROUGH IS FORECAST TO BE A LITTLE DEEPER AS IT MOVES ACROSS
NORTHERN CALIFORNIA AND NORTHERN NEVADA. THE LATEST HIGH RESOLUTION
MODELS INDICATE A LITTLE MORE FAVORABLE POTENTIAL FOR A MODERATE TO
STRONG DOWNSLOPE WIND EVENT FOR THE EAST SLOPES OF THE SOUTHERN
SIERRA. SPEEDS DO NOT LOOK PARTICULARLY HIGH YET AND THERE IS NOT A
STRONG INDICATION OF WINDS PUNCHING DOWN INTO THE OWENS VALLEY...BUT
IT IS WORTH MONITORING FUTURE MODEL RUNS TO SEE IF ANY STRENGTHENING
IS INDICATED. BREEZY TO WINDY CONDITIONS CAN AGAIN BE EXPECTED
ACROSS THE REST OF THE AREA WITH THE STRONGEST WINDS EXTENDING
ACROSS THE SPRING MOUNTAINS UP THROUGH NYE AND LINCOLN COUNTIES
SATURDAY AFTERNOON AND EVENING. GUSTS OVER 40 MPH WILL BE LIKELY FOR
THESE AREAS. THE TROUGH IS FORECAST TO SHIFT QUICKLY EAST BY SUNDAY
FOLLOWED BY SEVERAL DEGREES OF COOLING UNDER A DRY NORTHWEST FLOW.
ZONAL FLOW THEN DEVELOPS MONDAY AND TUESDAY BEFORE A MORE CLOSED LOW
MOVES INTO THE PACIFIC NORTHWEST AND SLOWLY DROPS DOWN THROUGH THE
GREAT BASIN WEDNESDAY AND THURSDAY. THIS WILL BRING ANOTHER ROUND OF
WINDS AND COOLER TEMPERATURES TO MUCH OF THE REGION AND POSSIBLY
SOME SHOWERS AROUND CENTRAL NEVADA.
&&

.FIRE WEATHER...FAVORABLE FIRE WEATHER THRESHOLDS FOR WIND AND RH
ARE POSSIBLE ACROSS PORTIONS OF THE NORTHWEST CWA ON FRIDAY BECOMING
MORE WIDESPREAD ON SATURDAY. GUSTY SOUTH TO SOUTHWEST WINDS WILL
DEVELOP FRIDAY AFTERNOON ACROSS THE NORTHWESTERN AREAS OF THE CWA
WITH GUSTS UP TO 35 MPH AND RELATIVE HUMIDITY BELOW 15 PERCENT.
SOUTH TO SOUTHWEST WIND GUSTS OVER 35 MPH WITH RELATIVE HUMIDITY
VALUES BETWEEN 10 AND 15 PERCENT CAN BE EXPECTED OVER MUCH OF
SOUTHERN NEVADA SATURDAY AFTERNOON THROUGH SATURDAY EVENING.
HOWEVER...FUELS ARE EXPECTED TO BE MOIST OVER MOST OF THE SOUTHERN
NEVADA ZONES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE/AVIATION...STACHELSKI
PREVIOUS...SALMEN/ADAIR

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 19, 3:16 AM PDT, 23 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
316 AM PDT THU SEP 19 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-200130-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
316 AM PDT THU SEP 19 2013 /316 AM MST THU SEP 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PACIFIC STORM WILL MOVE ACROSS THE AREA ON SATURDAY BEFORE
SHIFTING EAST BY EARLY SUNDAY. THIS SYSTEM WILL BRING INCREASED
WINDS TO THE AREA LATE FRIDAY AND ESPECIALLY SATURDAY AFTERNOON AND
EVENING. WIND ADVISORIES MAY BE NEEDED IN SOME AREAS...ESPECIALLY
LINCOLN/MOHAVE AND CENTRAL NYE COUNTIES. COOLER TEMPERATURES WILL BE
SEEN ON SUNDAY AS THE SYSTEM MOVES EAST. ANOTHER ROUND OF WINDS MAY
BE SEEN LATE TUESDAY AND WEDNESDAY AS A SECOND PACIFIC STORM MOVES
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:00 AM PDTWind AdvisoryVEFClark, Esmeralda, Lincoln, Nye48 hr
Sep 20, 2:47 PM PDTHigh Wind WarningVEFInyo33 hr

Nearby

High Wind Watches in California, 2013Every high wind watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.